Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Incommensurability criteria for Kleinian groups


Author: James W. Anderson
Journal: Proc. Amer. Math. Soc. 130 (2002), 253-258
MSC (1991): Primary 57M50, 30F40; Secondary 20H10
Published electronically: April 26, 2001
MathSciNet review: 1855643
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

The purpose of this note is to present a criterion for an infinite collection of distinct hyperbolic 3-manifolds to be commensurably infinite. (Here, a collection of hyperbolic 3-manifolds is commensurably infinite if it contains representatives from infinitely many commensurability classes.) Namely, such a collection $\mathbf{M}$is commensurably infinite if there is a uniform upper bound on the volumes of the manifolds in $\mathbf{M}$.

There is a related criterion for an infinite collection of distinct finitely generated Kleinian groups with non-empty domain of discontinuity to be commensurably infinite. (Here, a collection of Kleinian groups is commensurably infinite if it is infinite modulo the combined equivalence relations of commensurability and conjugacy in $\operatorname{Isom}^+(\mathbf{H}^3)$.) Namely, such a collection $\mathbf{G}$ is commensurably infinite if there is a uniform bound on the areas of the quotient surfaces of the groups in $\mathbf{G}$.


References [Enhancements On Off] (What's this?)

  • 1. L. V. Ahlfors, `Finitely generated Kleinian groups', Am. J. Math. 86 (1964), 413-429.
  • 2. Riccardo Benedetti and Carlo Petronio, Lectures on hyperbolic geometry, Universitext, Springer-Verlag, Berlin, 1992. MR 1219310 (94e:57015)
  • 3. Lipman Bers, Inequalities for finitely generated Kleinian groups, J. Analyse Math. 18 (1967), 23–41. MR 0229817 (37 #5383)
  • 4. A. Borel, Commensurability classes and volumes of hyperbolic 3-manifolds, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 8 (1981), no. 1, 1–33. MR 616899 (82j:22008)
  • 5. L. Greenberg, `Commensurable groups of Moebius transformations', in Discontinuous groups and Riemann surfaces, ed. by L. Greenberg, Annals of Mathematics Studies 79, Princeton University Press, Princeton, 1974, 227-237.
  • 6. M. Gromov, `Hyperbolic manifolds according to Jø rgensen and Thurston', Séminaire Bourbaki $32^e$ année (1979-80), Lecture Notes in Mathematics 842, Springer-Verlag, pp. 1-14.
  • 7. C. Maclachlan and A. W. Reid, Commensurability classes of arithmetic Kleinian groups and their Fuchsian subgroups, Math. Proc. Cambridge Philos. Soc. 102 (1987), no. 2, 251–257. MR 898145 (88j:20040), http://dx.doi.org/10.1017/S030500410006727X
  • 8. G. A. Margulis, Discrete subgroups of semisimple Lie groups, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 17, Springer-Verlag, Berlin, 1991. MR 1090825 (92h:22021)
  • 9. G. D. Mostow, Strong rigidity of locally symmetric spaces, Princeton University Press, Princeton, N.J., 1973. Annals of Mathematics Studies, No. 78. MR 0385004 (52 #5874)
  • 10. Gopal Prasad, Strong rigidity of 𝑄-rank 1 lattices, Invent. Math. 21 (1973), 255–286. MR 0385005 (52 #5875)
  • 11. A. W. Reid, `A note of trace-fields of Kleinian groups', Bulletin L. M. S. 22 (1990), 349-352.
  • 12. Walter D. Neumann and Alan W. Reid, Arithmetic of hyperbolic manifolds, Topology ’90 (Columbus, OH, 1990) Ohio State Univ. Math. Res. Inst. Publ., vol. 1, de Gruyter, Berlin, 1992, pp. 273–310. MR 1184416 (94c:57024)
  • 13. John R. Stallings, On torsion-free groups with infinitely many ends, Ann. of Math. (2) 88 (1968), 312–334. MR 0228573 (37 #4153)
  • 14. Richard G. Swan, Groups of cohomological dimension one, J. Algebra 12 (1969), 585–610. MR 0240177 (39 #1531)
  • 15. W. P. Thurston, The geometry and topology of $3$-manifolds, lecture notes, Princeton University, 1978.
  • 16. H. C. Wang, `Topics in totally discontinuous groups', in Symmetric spaces, edited by W. M. Boothby and G. L. Weiss, Pure and Applied Mathematics 8, Marcel Dekker, Inc., New York, 1972, 460-485.
  • 17. Lars Vretare, Recurrence formulas for zonal polynomials, Math. Z. 188 (1985), no. 3, 419–425. MR 771995 (86j:22012), http://dx.doi.org/10.1007/BF01159186

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57M50, 30F40, 20H10

Retrieve articles in all journals with MSC (1991): 57M50, 30F40, 20H10


Additional Information

James W. Anderson
Affiliation: Faculty of Mathematical Studies, University of Southampton, Southampton SO17 1BJ, England
Email: j.w.anderson@maths.soton.ac.uk

DOI: http://dx.doi.org/10.1090/S0002-9939-01-06076-2
PII: S 0002-9939(01)06076-2
Keywords: Kleinian group, hyperbolic 3-manifold, commensurable
Received by editor(s): May 18, 2000
Published electronically: April 26, 2001
Communicated by: Jozef Dodziuk
Article copyright: © Copyright 2001 American Mathematical Society